Medicines that can cause abdominal pain

Many prescription and nonprescription medicines can cause abdominal pain by irritating the stomach lining, which can cause heartburn or ulcerlike symptoms. Medicines that may cause these symptoms include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as:
    • Aspirin.
    • Ibuprofen, such as Advil.
    • Naproxen sodium, such as Anaprox.
  • Alcohol.

Other medicines can cause abdominal cramping, diarrhea, or constipation. Medicines that may cause these symptoms include:

  • Antidiarrheals, which can cause constipation and abdominal cramping.
  • Laxatives, which can cause diarrhea and abdominal cramping.
  • Antibiotics, such as ampicillin, amoxicillin, tetracycline, cefuroxime, erythromycin, and clindamycin, which can cause abdominal cramping and burning pain.
  • Iron supplements, which can cause constipation, burning pain, and black stools.
  • Mylanta or Maalox, which can cause diarrhea and abdominal cramping.

Your health professional may be able to prescribe other medicines if you are having abdominal pain caused by a medicine. There also may be ways to take a medicine that will decrease the chance that it will cause abdominal pain.

Last Updated: January 13, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.